• Announcements

Eightytwo

Eightytwo: Reinstating? Need advice

6 posts in this topic

Posted (edited)

First of all, I would like to say that I am very thankful to have found this site- Just knowing that I am not alone in going through this horrible nightmare that is withdrawal, makes me feel a lot better, and gives me hope.

 

I started tapering off 40 mg Seroxat (form of Paxil) in December 2016, after being on them for about 3 years. Before Seroxat, I was on different types of SSRI (tried them all), for about 12 years. I tapered from 40 directly down to 30 mg, and kept it on 30 mg from December to March. From the end of March, I tapered from 30 mg to 20 mg, and sat with that dose till the end of June (June 21st).

 

After doing some research online, I found that quite a few people were having success switching from Paxil to Prozac during taper, as Prozac has a longer half-line. Since I found that tapering off Paxil came with a lot of physical symptoms (stomach upset, diarrhea, dizziness, headaches), I thought I would give it at try to switch to Prozac. Since my insurance only cover the generic version of Prozac (Fluoxetine), that is what I had to go with.

 

So, on June 21st, I switched from 20 mg Seroxat (form of Paxil), directly to 20 mg of Fluoxetine. I had the usual upset stomach, and general feeling of being unwell, but that was as expected. Then, a few weeks back, I started waking up every morning with intense anxiety- A heavy and extremely tight feeling on the chest. This went on for about two weeks, and I then had about a week where I felt much better. I had made up my mind to not do any changes in my dosage of 20 mg Fluoxetine, until I felt like it was safe to do so.

 

So here I am, on 20 mg of Fluoxetine, on my 46th day, and the reason why I am writing this is: A couple of days ago, I started to feel intense anxiety, not only when I woke up, but throughout the day. I started taking these medications for mild social anxiety, and general anxiety disorder- But the intensity of the anxiety that I am currently (and have been experiencing for the past couple of days) is excruciating. I am now left feeling desperate, terrified and just scared that I have done something horrible to my brain!

 

I can't go on feeling like this, and want to start reinstating the drug. My question is, how would I go about this? My GP have little to no knowledge on the topic, and I feel like I am left on my own to figure this out. If anyone has any advice on what to do, please let me know.

 

I am feeling very confused and worried as to how the reinstating should be done- Should I go back on 20 mg Seroxat? Any advice or input would be received with great appreciation. Thank you to anyone who took the time to read this. I truly appreciate it.  

Edited by scallywag
insert paragraph breaks for readability

Share this post


Link to post

Eightytwo -- Welcome to Surviving Antidepressants (SA)

 

As you discovered the "Prozac switch" or "Prozac bridge" is not always a smooth transition. Sadly your doctor may have prescribed too low a dose of Prozac:  the maximum dose for Paxil is 50 mg; for Prozac it's 80.

 

Waking up in the wee hours with intense anxiety is a withdrawal symptom, for sure, and the timing of onset -- 3-4 weeks after last dose of Paxil -- is almost textbook for occurrence of intense withdrawal symptoms.  You're now almost 7 weeks into the switch over, at this point it may be best to stay with the Prozac.  We'll help you sort this out.

 

Does your doctor listen to you? How responsive and helpful is your doctor?

 

In dealing with anxiety, it's a good idea to develop non-drug coping skills because the default medications for anxiety are benzodiazepine drugs (Valium, Ativan, Xanax, etc.). Those drugs are highly addictive and create chemical dependency within 2-4 weeks. Here's how some people avoid starting or deal with anxiety while tapering them:

Non-drug techniques to cope with emotional symptoms.

The Dr. Claire Weekes Method of Recovering from a Sensitized Nervous System

Waking with panic or anxiety: managing cortisol spikes.

 

Some discussion topics relevant to your situation:

Before you begin tapering -- what you need to know.

Why taper by 10% of my dosage?.

Tips for tapering off Paxil (paroxetine)

Tips for tapering off Prozac (fluoxetine)

Prozac switch or bridge

 

A request: Would you summarize your history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly?

  • Any drugs prior to 24 months ago can just be listed with start and stop years.
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago)
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016.
  • Please leave out symptoms and diagnoses.
  • A list is easier to understand than one or multiple paragraphs.
  • Link to Account Settings – Create or Edit a signature.

I hope you'll find the information in the SA forums helpful for your situation. I'm sorry that you are in the position that you need the information, but am glad that you found us.

Share this post


Link to post

Posted (edited)

Hello everyone! I hope to get in touch with anyone who can relate to my story, and perhaps give some advice.

 

I started tapering off 40 mg Seroxat (form of Paxil) in December 2016, after being on them for about 3 years. Before Seroxat, I was on different types of SSRI (tried them all), for about 12 years. I tapered from 40 directly down to 30 mg, and kept it on 30 mg from December to March. From the end of March, I tapered from 30 mg to 20 mg, and sat with that dose till the end of June (June 21st).

 

After doing some research online, I found that quite a few people were having success switching from Paxil to Prozac during taper, as Prozac has a longer half-line. Since I found that tapering off Paxil came with a lot of physical symptoms (stomach upset, diarrhea, dizziness, headaches), I thought I would give it at try to switch to Prozac. Since my insurance only cover the generic version of Prozac (Fluoxetine), that is what I had to go with.

 

So, on June 21st, I switched from 20 mg Seroxat (form of Paxil), directly to 20 mg of Fluoxetine. I had the usual upset stomach, and general feeling of being unwell, but that was as expected. Then, a few weeks back, I started waking up every morning with intense anxiety- A heavy and extremely tight feeling on the chest. This went on for about two weeks, and I then had about a week where I felt much better. I had made up my mind to not do any changes in my dosage of 20 mg Fluoxetine, until I felt like it was safe to do so.

 

So here I am, on 20 mg of Fluoxetine, on my 46th day, and the reason why I am writing this is: A couple of days ago, I started to feel intense anxiety, not only when I woke up, but throughout the whole day. The anxiety that I am now experiencing is so intense, and constant, that it feel unbearable. I am now left feeling desperate, terrified and just scared that I have done something horrible to my brain!

 

I am feeling very confused and worried and am thinking about reinstating. Should I go back on 20 mg Seroxat? Thank you to anyone who took the time to read this. I truly appreciate it. 

Edited by scallywag
merged topics

Share this post


Link to post

Thank you very much for your e-mail, and your kind reply, Scallywag. I truly appreciate it! I wrote this message feeling desperate and very unsure of what to do next, but having someone listening and replying is help in itself. So thank you very much for that.

 

To answer your questions, my doctor do not seem to be very informed about the horrors of withdrawing, and even suggested (as I see a lot of ofter people have also experienced) tapering by taking the drug every other day. Fortunately, I know better than doing that, but that goes to show the lack of information that many (most?) doctors have on the topic- which makes this situation even scarier. 

 

I am currently contemplating going back to my doctor for an appointment telling her about the horrible withdrawal that is currently happening, but finding myself doubting that she will have any good advice on the topic. 

 

Reading other peoples' experiences here on SA is by far the most helpful thing- and the only thing, that is keeping me sane for now. I am currently experiencing horrible neuro- anxiety (extreme amplified anxiety) in every situation I find myself in. Simple tasks like going to the supermarket is exhausting, and the constant "fight or flight" response makes me extremely self-aware and it feels like I am "loosing it."

 

Thank you very much for the helpful links! I have been going through them, and found the topic on guided meditation very helpful. I also think that you are right in what you said about trying to stay on my current dose of 20 mg Fluoxetine, and ride this extreme wave (?) out. 

 

Thank you again for listening, and getting back to me. This site is a life-saver!

Share this post


Link to post

Thank you very much for the links! I will take a look right away.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now